Acquired Epidermodysplasia Verruciformis and Its Relationship to Immunosuppressive Therapy: Report of a Case and Review of the Literature

July 2017 | Volume 16 | Issue 7 | Case Report | 701 | Copyright © 2017

Channa G. Ovits MD, Bijal D. Amin MD, Caroline Halverstam MD

Department of Dermatology, Albert Einstein College of Medicine, Bronx, NY

Abstract

Introduction: Epidermodysplasia verruciformis (EV) is a rare inherited dermatosis characterized by increased susceptibility to human papilloma virus infection. Acquired EV occurs in patients with compromised cell-mediated immunity, such as patients with HIV and transplant recipients. Optimal management of acquired EV has not yet been established, as cases are rare and are due to a variety of underlying conditions. Additionally, no distinctions have been made between different immunosuppressive medications and their respective link to EV. Methods and Results: We report a patient with systemic lupus erythematosus who developed EV while on azathioprine and prednisone. The patient’s lesions resolved completely after she was switched from azathioprine to mycophenolate mofetil. Her lesions recurred when her immunosuppressive regimen was again changed from mycophenolate mofetil to methotrexate. A review of the literature revealed azathioprine to be related to other cases of acquired EV. Discussion: This case indicates a possible link between specific immunosuppressive drugs and the development of EV, allowing for new EV treatment considerations. In this case and previous cases, azathioprine is indicated as being particularly linked with the development of EV, while mycophenolate mofetil may be an immunosuppressive option that is less likely to induce EV in patients predisposed to this condition. J Drugs Dermatol. 2017;16(7):701-704.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Epidermodysplasia verruciformis (EV) is a rare genodermatosis that predisposes patients to widespread human papilloma virus infection. This chronic infection leads to skin eruptions of hypo- or hyperpigmented macules and flat papules on the trunk, neck, arms and face that can resemble verruca plana or pityriasis versicolor. These lesions can progress to squamous cell carcinoma. Acquired cases of EV have been described in patients with compromised cell-mediated immunity, such as organ transplant recipients and HIV patients.We describe a case of acquired EV in an immunocompromised patient with systemic lupus erythematosus (SLE) that resolved when her medication was changed from azathioprine to mycophenolate mofetil. A review of the literature revealed no distinction made between different immunosuppressive medications in cases of acquired EV. Our objective is to add an additional case to the existing literature of acquired EV in order to explore the treatment implications and medication options to be considered for this disease entity.

CASE REPORT

A 47-year-old African-American woman with a history of systemic lupus erythematosis complained of white spots on her neck for at least 6 months. She denied any pruritus, pain, bleeding, dryness, or recurrent infections. Her medications included hydroxychloroquine 400 mg daily, prednisone 10mg per day and azathioprine 100 mg daily. On physical exam, she had multiple flat-topped hypopigmented papules on her neck, lower face, and upper arm (Figure 1). Biopsy of the lesions revealed features consistent with EV: hypergranulosis, gently papillated epidermal hyperplasia and keratinocytes with enlarged nuclei, perinuclear halos, and characteristic pale, gray-blue cytoplasm containing variably-sized keratinohyaline granules (Figure 2).The patient showed no improvement with imiquimod 5% cream. However, one month later the patient returned to clinic with a marked improvement in the rash. Since her previous visit, she had been switched from azathioprine to mycophenylate mophetil by her rheumatologist. The rash had improved despite an increase in her prednisone to 40 mg daily. The patient returned to clinic 2 years later for recurrence of the rash, again appearing on her neck. She said it had recurred when she was taken off mycophenylate mofetil and put on methotrexate by her rheumatologist several months prior to the visit. She was also on prednisone 7.5 mg daily at this time.

↑ back to top


Related Articles